Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 82, NWS Norman, OK

March 24, 2024Jefferson County, Oklahoma; Archer County, Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 2024, 8:27 PM CDT for Jefferson County, Oklahoma; Archer County, Clay County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 8:27 PM CDT (01:27 UTC)
Expired
Mar 24, 2024, 9:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, OK, Archer County, TX, Clay County, TX

The radar

The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:49 PM CDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:46 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 24, 6:46 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
646 PM CDT Sun Mar 24 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 115 PM CDT Sun Mar 24 2024

Water vapor imagery indicates a lead shortwave trough and
associated synoptic-scale ascent that is resulting in widespread
rainfall across the Southern Plains early this afternoon. As this
shortwave trough departs to the northeast, a more significant
shortwave trough will lift into the Plains. In response, intense
cyclogenesis will occur across eastern Colorado. The ~980 mb
surface low will advance eastward into southwest Kansas in tandem
with a dryline/Pacific front late this afternoon into the evening.

Note that because of the aforementioned lead wave, today does not
have the appearance of a typical severe weather day with abundant
cloud cover/cool temperatures. However, given the rather dynamic
nature of the system (i.e., strong wind fields) and continued
low-level moisture advection, there is still a reasonable chance
of enough recovery for redevelopment of intense thunderstorms
later this afternoon and evening.

As dryline advances eastward late afternoon into the evening,
critical fire weather conditions are likely west of the dryline
near the 100th meridian. Critical fire weather conditions may
split the first row of counties given the dryline will be very
close to the 100th meridian during the worst fire weather
conditions.

Ahead of the sharpening dryline, low-level theta-E advection atop
steepening lapse rates aloft will result in MLCAPE of ~700 to
1200 J/kg by late afternoon into the evening. Combined with
effective bulk shear of ~50 to 60 knots, this will be an
environment that is more than sufficient for supercells. Isolated
to scattered thunderstorms are expected to develop ahead of the
dryline as synoptic-scale ascent weakens convective inhibition.

The primary hazard is large hail given significant cloud layer
shear (~100 knots) and low freezing level heights. The limiting
factor for a more robust risk for severe weather is the lack of
low-level moisture (dew points in the low to mid 50s deg F) and
the narrow instability corridor ahead of the dryline (owing to the
cloud cover from the current convection). However, if a robust,
surface-based supercell is able to maintain itself into the
evening hours as the low-level jet strengthens to 55 to 65 knots,
there will be a tornado risk given the large, looping hodographs
in the low-levels (i.e., increasing low-level shear and attendant
storm relative helicity) and continued moisture advection.

Thunderstorms will likely consolidate/develop into a few clusters
or line segments with at some risk of severe weather continuing
into southeast Oklahoma due to the intense low-level jet. Damaging
wind gusts may become the primary hazard at that time.

The Canadian cold front will enter northwest Oklahoma Monday morning
with a much colder air mass behind it. Nearly steady or falling
temperatures are expected in the post-frontal air mass as the front
advances to the southeast on Monday. Temperatures by Monday
afternoon will range from the 30s (northwest Oklahoma) to near 70
deg F (southeast Oklahoma).

With the colder air mass in the place, as the mid/upper-level low
moves across Kansas, wrap-around snow may into northwest Oklahoma
Monday afternoon. Surface temperatures will likely be above
freezing, so no impacts from the snowfall are expected.

Mahale

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 115 PM CDT Sun Mar 24 2024

A widespread freeze is likely both Tuesday and Wednesday mornings
across at least the northern two-thirds of the area as the
relatively cool and dry air mass remains in place.

The cool air mass will persist through the middle part of the
week with a broad-scale trough across the Plains. There will also
be a low chance of rain (perhaps a rain/snow mix in some
locations) by midweek as an embedded shortwave trough approaches
from the west. At this time, precipitation amounts look quite
light (if we see precipitation).

Rising mid-level heights will result in much warmer weather by the
latter half of the week into the following weekend.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 642 PM CDT Sun Mar 24 2024

Scattered thunderstorm will move across central then southeastern
Oklahoma tonight. Strong and gusty south winds will become
southwest then eventually northwest on Monday when a very strong
surface low pressure moves eastward across central Kansas. VFR
conditions are expected outside of thunderstorms. Low stratus is
expected to arrive in northwestern Oklahoma Monday afternoon with
flurries possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  63  31  52 /  50  10   0   0
Hobart OK         44  56  30  54 /  20  10   0   0
Wichita Falls TX  50  66  35  57 /  40   0   0   0
Gage OK           35  40  24  51 /  10  30   0   0
Ponca City OK     50  65  29  49 /  70  10  10   0
Durant OK         54  70  36  58 /  90  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ004-009-014-
     021-033-034.

     Wind Advisory until 1 AM CDT Monday for OKZ004>042-044>046-050.

TX...Wind Advisory until 1 AM CDT Monday for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...09
Hazardous weather outlook, Mar 24, 2:18 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
218 PM CDT Sun Mar 24 2024

OKZ004>048-050>052-TXZ083>090-251930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
218 PM CDT Sun Mar 24 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Strong to severe thunderstorms are expected this afternoon and
tonight across western, northern, and central Oklahoma, and
western north Texas. The main threats will be hail up to the size
of golf balls and wind gusts near 60 to 80 mph, although a tornado
or two cannot be ruled out mainly across western Oklahoma.

.Fire Weather...
Critical fire weather conditions are expected across far western
Oklahoma late this afternoon and evening.

.Winds...
Strong non-thunderstorm wind gusts near 50 to 5 mph are expected
across western and north central Oklahoma through this evening.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 24, 6:58 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
658 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Dean                    33.95N 98.35W
03/24/2024  E1.00 inch       Clay               TX   Amateur Radio

&&

Davies
Local storm report, Mar 24, 7:39 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
739 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Hail             11 SE Byers             33.97N 98.03W
03/24/2024  E1.75 inch       Clay               TX   Public

&&

Davies
Special weather statement, Mar 24, 8:16 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
816 PM CDT Sun Mar 24 2024

TXZ090-250145-
Clay TX-
816 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of northern Clay County
through 845 PM CDT
...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dean, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Petrolia, Byers, Dean, and Jolly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3402 9842 3410 9810 3409 9812 3407 9812
      3404 9809 3403 9809 3404 9810 3403 9810
      3401 9808 3400 9809 3400 9807 3387 9804
      3384 9842
TIME...MOT...LOC 0116Z 256DEG 25KT 3393 9834

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Local storm report, Mar 24, 8:20 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
820 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Hail             Archer City             33.60N 98.63W
03/24/2024  E0.88 inch       Archer             TX   Trained Spotter

&&

Davies
Local storm report, Mar 24, 8:21 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
821 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             Archer City             33.60N 98.62W
03/24/2024  E1.00 inch       Archer             TX   Trained Spotter

&&

Davies
Local storm report, Mar 24, 8:24 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
824 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Hail             5 NNW Grady             34.08N 97.70W
03/24/2024  E1.00 inch       Jefferson          OK   Public

&&

Davies

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:17 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Mar 24, 7:32 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman43 min
Mar 24, 7:43 PM CDTTornado WarningOUNJefferson47 min
Mar 24, 8:29 PM CDTTornado WarningOUNCarter, Jefferson46 min
Mar 24, 8:34 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma26 min
Mar 24, 9:08 PM CDTSevere Thunderstorm WarningOUNCarter, Murray52 min
Mar 24, 9:12 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min
Mar 24, 9:54 PM CDTSpecial Weather StatementOUNLove36 min
Mar 24, 10:42 PM CDTSpecial Weather StatementOUNJohnston33 min
Mar 24, 11:14 PM CDTSpecial Weather StatementOUNAtoka31 min
Mar 24, 11:46 PM CDTSpecial Weather StatementOUNAtoka29 min
Mar 25, 12:19 AM CDTSpecial Weather StatementOUNAtoka26 min
Mar 25, 12:21 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Mar 25, 4:27 PM CDTSpecial Weather StatementOUNAtoka48 min
Mar 24, 7:00 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
Mar 24, 7:13 PM CDTSevere Thunderstorm WarningOUNBaylor47 min
Mar 24, 7:39 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Mar 24, 7:45 PM CDTSevere Thunderstorm WarningOUNArcher45 min
Mar 24, 8:16 PM CDTSpecial Weather StatementOUNClay29 min
Mar 24, 9:14 PM CDTSpecial Weather StatementOUNClay31 min
Mar 24, 10:12 PM CDTSpecial Weather StatementOUNClay18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.